Advertisement

Can you drink alcohol when you’re taking antibiotics?

When mixed with alcohol, antibiotics don't just lose effectiveness, the combination can also induce nausea, vomiting and rapid heart rate. Caiaimage/Chris Ryan

Getting sick sucks. It’s even worse when you have to take a course of antibiotics. They’re effective at combating bacteria and fighting infection, but they’re also responsible for creating an imbalance in your gut flora and potentially sparking a number of allergic reactions. Do they actually preclude you from knocking back a few at happy hour, though?

The short answer is yes.

“A lot of studies have been done on people who are heavy drinkers and we know when they take antibiotics, the method of absorption of alcohol is extended, and its effects will be increased while the drug’s efficiency is decreased,” says Antoine Dufour, an assistant professor in the Department of Physiology and Pharmacology at the University of Calgary.

WATCH BELOW: New study says full-course antibiotics not necessary

Click to play video 'New Study Says Full-Course Antibiotics Not Necessary' New Study Says Full-Course Antibiotics Not Necessary
New Study Says Full-Course Antibiotics Not Necessary – Jul 27, 2017

Although he says similar studies have not been conducted on moderate drinkers, he says the same problems are likely to occur.

Story continues below advertisement

Not only will antibiotics make the alcohol hit you harder, thus making you feel more drunk, but mixing the two substances could also induce dizziness, vomiting and diarrhea. It’s also just a really taxing combination on your system.

“The liver and the gastrointestinal tract are responsible for processing all the medications you ingest. Add alcohol to that mix and they’re working twice as hard,” Dufour says. “[The severity of the negative effects] depends on the person. We know that roughly 50 per cent of people of Asian heritage don’t have the enzyme that breaks down alcohol, so mixing that with antibiotics would create a severe effect. Others might have a stronger metabolism for alcohol, but they’ll still experience some issues.”

According to the Mayo Clinic, the antibiotics metronidazole (Flagyl), tinidazole (Tindamax) and trimethoprim-sulfamethoxazole (Bactrim, Septra) should never be mixed with alcohol because the combination could cause severe reactions, including headache, flushing, nausea, vomiting and rapid heart rate.

Doctors also want to remind people to be aware of alcohol in every day products like mouthwash, which could interfere with antibiotics.

READ MORE: 100-year-old woman says the key to longevity is drinking wine

“You may not think it’s a big deal, but if you have a five- or six-year-old who’s on antibiotics and you tell them to rinse their mouth out with Listerine, there could be cross-drug interaction,” Dufour says.

Story continues below advertisement

And don’t do triple duty by mixing antibiotics and over-the-counter medications like Advil or Tylenol with alcohol.

“This combination will be very taxing on the liver and will decrease the effects of the drugs. If you’re taking something like cholesterol medication, you need to be careful because the drugs are synergistic and [adding alcohol] will exponentially affect you.”

At the end of the day, Dufour says, you shouldn’t be drinking alcohol at all when you’re sick. Add in antibiotics and all the booze will really do is extend the duration of your illness and potentially make you feel pretty terrible in the short-term.